Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 320, NWS Springfield, MO

November 1, 1998Christian County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 1, 1998, 11:50 PM CST for Christian County, Taney County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1998, 11:50 PM CST (05:50 UTC)
Expired
Nov 2, 1998, 4:00 AM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 020554 COR
FFWSGF
MOC043-213-021000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION FOR COMPUTER PROBLEMS.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST SUN NOV 1 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 400 AM CST

* AT 1140 PM...FLASH FLOODING PRODUCING SHOWERS AND THUNDERSTORMS   
WERE FROM SOUTHERN CHRISTIAN COUNTY THROUGH TANEY COUNTY. THESE     
STORMS WERE MOVING TO THE NORTH NORTHEAST AT 40 MPH.


* THROUGH 2 AM... AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS   
LIKELY FROM OZARK THROUGH THE BRANSON AND FORSYTH AREAS OF TANEY   
COUNTY. FLASH FLOODING IS LIKELY ESPECIALLY IN LOW LYING AREAS.

  SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
  CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
  WAY...FIND AN ALTERNATE ROUTE.

  TAGGART/FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:08 PM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Nov 1, 2:08 PM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CST SUN NOV 1 1998

FORECAST PROBLEM: IS FLASH FLOOD WATCH NEEDED TONIGHT? TEMPERATURES
AND PRECIPITATION CHANCES IN LATER PERIODS ARE ALSO CONCERNS

RAIN FINALLY MOVING INTO THE WESTERN FRINGES OF THE FORECAST AREA.
CANCELLED FLASH FLOOD WATCH FOR WESTERN COUNTIES BASED ON THE
TARDINESS OF THE RAIN. SURFACE ANALYSIS INDICATED A LOW OVER CENTRAL
OKLAHOMA...WITH THE UPPER LEVEL LOW OVER THE TEXAS PANHANDLE.
TEMPERATURES HAVE WARMED MORE THAN EXPECTED WITH THE LACK OF RAIN.

MODELS CONTINUE THE TREND OF ROTATING THE UPPER LOW NORTHEAST
TONIGHT. NGM CONTINUES TO PHASE THE SYSTEM WITH THE ENERGY MOVING IN
FROM THE PACIFIC NORTHWEST. PREFER THE ETA SOLUTION WHICH KEEPS THIS
ENERGY DISTINCT THROUGH MONDAY MORNING.

APPEARS THAT RAIN WILL BEGIN ACROSS THE FORECAST AREA TONIGHT
(FINALLY) AND CONTINUE THROUGH MONDAY MORNING. DRY SLOT IS SHOWN TO
END THE RAIN FROM THE SOUTHWEST LATE TOMORROW MORNING...BUT NOT TOO
SURE IF I AGREE WITH THIS YET. ONE FACTOR IN FAVOR OF THIS SOLUTION
IS THE NARROWING OF THE EAST-WEST LENGTH OF THE RAIN AREA.

KSGF/KINX 88D RAINFALL ESTIMATES HAVE BEEN ON THE LIGHT SIDE AND THE
NEAREST LIGHTNING IS NORTHEAST TEXAS. DO NOT SEE A FLASH FLOOD
THREAT AT THIS TIME DUE TO THE RELATIVELY DRY GROUND...MODERATE
RAINFALL RATES AND EXPECTED INCREASE IN SPEED TONIGHT. LATER SHIFTS
WILL HAVE TO KEEP AN EYE ON THIS...HOWEVER.

TEMPTED TO REMOVE POPS FROM LATER PERIODS OF THE FORECAST...BUT
MODELS HAVE NOT BEEN ON THE BALL WITH THIS SYSTEM AND LOW LEVEL
MOISTURE WILL REMAIN THROUGH TUESDAY MORNING. A LOW CHANCE POP
MONDAY NIGHT/TUESDAY WOULD SUFFICE.

WITH NO REAL CHANGE IN AIRMASS EXPECTED THROUGH TUESDAY DO NOT
EXPECT A PLUNGE IN TEMPERATURES. RAIN COOLED AIR WILL...HOWEVER...
BRING TEMPERATURES BACK TO NEAR THE LEVELS SUGGESTED BY GUIDANCE.

RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF/AIZ: OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS DEVELOPING. LOW
50 TO 55. EAST WIND NEAR 10 MPH.
JLN: OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS. RAIN MAY BE HEAVY
AT TIMES. LOW NEAR 50. EAST WIND 10 MPH.
UNO/VIH: MOSTLY CLOUDY THIS EVENING...SHOWERS BECOMING LIKELY AFTER
MIDNIGHT. LOW NEAR 50. EAST WIND 10 MPH.

SGF WE 053/057 045/051 040 08973
JLN WE 052/055 045/052 040 08+63

SUTTON

In the hours before

Special weather statement, Nov 1, 10:07 PM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CST SUN NOV 1 1998

...ISOLATED HIGH WIND GUSTS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS...

AT 1005 PM...A SURFACE FRONTAL BOUNDARY WAS WORKING NORTHEAST ACROSS
SOUTHWEST MISSOURI.  A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS HAD
DEVELOPED IN ADVANCE OF THE FRONT.  AT 10 PM THIS FRONT AND
ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR LAMAR
THROUGH SPRINGFIELD AND OZARK.

THE FRONT AND BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AND MAY PRODUCE LOCAL WIND GUSTS OF UP TO 50 MPH. A WIND
GUST OF 48 MPH WAS RECORDED AT THE SPRINGFIELD/BRANSON REGIONAL
AIRPORT AT 957 PM.

AS A SAFETY PRECAUTION...RESIDENTS ACROSS SOUTHWEST MISSOURI SHOULD
SECURE LOOSE ITEMS SUCH AS LAWN FURNITURE OR TRASH CANS THAT MAY
BECOME PROJECTILES WITH THESE WIND GUSTS.

DAS/AF
Special weather statement, Nov 1, 10:07 PM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CST SUN NOV 1 1998

...ISOLATED HIGH WIND GUSTS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS...

AT 1005 PM...A SURFACE FRONTAL BOUNDARY WAS WORKING NORTHEAST ACROSS
SOUTHWEST MISSOURI.  A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS HAD
DEVELOPED IN ADVANCE OF THE FRONT.  AT 10 PM THIS FRONT AND
ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR LAMAR
THROUGH SPRINGFIELD AND OZARK.

THE FRONT AND BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AND MAY PRODUCE LOCAL WIND GUSTS OF UP TO 50 MPH. A WIND
GUST OF 48 MPH WAS RECORDED AT THE SPRINGFIELD/BRANSON REGIONAL
AIRPORT AT 957 PM.

AS A SAFETY PRECAUTION...RESIDENTS ACROSS SOUTHWEST MISSOURI SHOULD
SECURE LOOSE ITEMS SUCH AS LAWN FURNITURE OR TRASH CANS THAT MAY
BECOME PROJECTILES WITH THESE WIND GUSTS.

DAS/AF

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.